Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 457, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 9, 2008, 3:22 PM EDT for Johnston County, Wayne County, Wilson County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2008, 3:22 PM EDT (19:22 UTC)
- Expired
- Sep 9, 2008, 4:03 PM EDT
- In force
- 41 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Johnston County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 39 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 9, 2:05 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2339 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 2:38 PM EDT, 44 minutes earlier.
Area forecast discussion, Sep 9, 2:38 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 238 PM EDT TUE SEP 9 2008 .SYNOPSIS... A WARM AND HUMID AIR MASS WILL HOLD OVER THE AREA THROUGH TONIGHT. A BACKDOOR COLD FRONT WILL DROP SOUTHWARD THROUGH THE AREA EARLY WEDNESDAY MORNING...THEN A COOL AND DAMP HIGH PRESSURE AREA WILL PUSH IN FROM THE NORTH FOR WEDNESDAY THROUGH THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 130 PM TUESDAY... SFC ANALYSIS THIS AFTERNOON SHOWED A COLD FRONT STRETCHING FROM NEW ENGLAND SOUTHWEST THROUGH THE OH/TN VALLEYS. A PRE-FRONTAL TROUGH WAS LOCATED OVER THE MID-ATLANTIC...EXTENDING SOUTH THROUGH PA/MD INTO VA. 1019 MB HIGH PRESSURE WAS LOCATED OVER EASTERN NC. DEWPOINTS ACROSS CENTRAL NC WERE IN THE LOWER 70S. ALOFT...12Z RAOB DATA SHOWED A LONGWAVE TROUGH EXTENDING FROM CANADA SOUTH THROUGH THE GREAT LAKES INTO THE OHIO VALLEY. A SHORTWAVE AT 500MB WAS LOCATED OVER SOUTHWEST VA AND WV. TODAY: ALTHOUGH MOSTLY CLOUDY SKIES CONTINUE THIS AFTERNOON... ENOUGH SUNSHINE SHOULD BREAK THROUGH TO ALLOW TEMPS TO RISE INTO THE MID TO UPPER 80S...ALTHOUGH A FEW LOCATIONS IN THE NORTH/NW MAY BARELY MAKE IT INTO THE LOWER/MID 80S. AS FAR AS LIFT IS CONCERNED TODAY...THE WEAK PRE-FRONTAL TROUGH WILL PROVIDE SOME WEAK/SHALLOW CONVERGENCE THIS AFTERNOON ACROSS CENTRAL NC...ALTHOUGH THE BEST CONVERGENCE (EXTENDING UP THROUGH 925 MB) IS EXPECTED TO BE IN THE MOUNTAINS/FOOTHILLS AND FAR WESTERN PIEDMONT. ALOFT...BOTH THE GFS/NAM SHOW A JET MAX AT 250MB MOVING INTO WV/VA LATER THIS AFTERNOON...WITH DECENT UPPER LEVEL DIVERGENCE IN THE ENTRANCE REGION OVER THE NC MOUNTAINS/FOOTHILLS INTO THE FAR WESTERN PIEDMONT AND ACROSS FAR NORTHERN NC INTO VA. THERMODYNAMICALLY SPEAKING...THE 12Z GSO SOUNDING MODIFIED FOR 88/71 GIVES SBCAPES OF AROUND 3500 J/KG AND MLCAPES OF AROUND 1500-2000 J/KG TODAY...FAIRLY IMPRESSIVE. ALTHOUGH THE BEST UPPER SUPPORT WILL GENERALLY BE NORTH OF THE AREA...AND ALTHOUGH OUR LOW LEVEL LIFT WILL BE ON THE WEAKER SIDE...THE ATMOSPHERE SHOULD BE QUITE UNSTABLE...AND WILL THEREFORE SHOW AT LEAST 50% POPS ACROSS THE AREA...WITH LIKELY (60%) IN THE WESTERN PIEDMONT AND NEAR THE NC/VA BORDER WHERE UPPER SUPPORT SHOULD BE BETTER. SEVERE THREAT: SHEAR PARAMETERS LOOK A LITTLE BETTER FOR THIS AFTERNOON THAN YESTERDAYS MODEL RUNS WERE SHOWING...WITH FCST SOUNDINGS SHOWING UP TO 40KT FLOW AT 500MB...AND AROUND 30KT FLOW AT 700 MB. ALSO...SINCE THE NAM/GFS ARE SHOWING DECENT UPPER LEVEL DIVERGENCE EXTENDING INTO THE WESTERN PIEDMONT AND NORTHERN NC LATER THIS AFTERNOON...AND SINCE THE ATMOSPHERE SHOULD BE QUITE UNSTABLE...IT IS DEFINITELY POSSIBLE THAT WE COULD SEE AN ORGANIZED SEVERE WEATHER THREAT IN THE FORM OF MULTICELL CONVECTION. LATEST SPC OUTLOOK HAS CENTRAL NC IN A SLIGHT RISK. PRIMARY THREAT THIS AFTERNOON WILL BE SEVERE DOWNBURSTS UP TO 70 MPH...AND HAIL UP TO THE SIZE OF QUARTERS/GOLF BALLS (WBZ HEIGHTS PROGGED IN THE 8-10 KFT RANGE). TONIGHT: THE COLD FRONT EXTENDING EAST INTO THE NORTHERN MID-ATLANTIC WILL DROP SOUTH TOWARD THE AREA AS A BACKDOOR FRONT BEGINNING LATE TONIGHT AS HIGH PRESSURE BUILDS INTO THE OH VALLEY AND LOWER GREAT LAKES BY 12Z WED...WITH A RIDGE AXIS EXTENDING SOUTH INTO THE MID-ATLANTIC. THE BACKDOOR FRONT SHOULD BE LOCATED NEAR THE VA/NC BORDER BY SUNRISE WED. PWAT VALUES ARE EXPECTED TO CLIMB UP TO AROUND 2 AHEAD OF THE FRONT. THE JET MAX MOVING INTO WV/VA LATER THIS AFTERNOON SHOULD CONTINUE MOVING TOWARD THE DELMARVA THROUGH TONIGHT...WITH CENTRAL NC (PARTICULARLY NORTHERN PORTIONS) IN AN ENTRANCE REGION THROUGH AT LEAST 06Z. THESE FACTORS POINT TOWARD INCREASED CHANCES FOR RAIN OVERNIGHT. THERE ARE MITIGATING FACTORS...HOWEVER...SUCH AS THE LACK OF A STRONG/MOIST H85 INFLOW AND ASSOC WEAK ISENTROPIC LIFT...WHICH...IF PRESENT...WOULD MAKE ME FEEL BETTER ABOUT SHOWING CATEGORICAL POPS. GIVEN THE OTHER SUPPORTING FACTORS...THOUGH...CATEGORICAL POPS SEEM REASONABLE...WE MAY JUST SEE LESS PRECIP OVERALL THAN IF WE HAD A STRONG/MOIST H85 INFLOW. WILL SHOW CATEGORICAL POPS (80%) BEGINNING IN THE NORTH TONIGHT...AND EXTENDING SOUTH THROUGH THE ENTIRE AREA BY SUNRISE WED. EXPECT AROUND A QUARTER TO HALF INCH DURING THE OVERNIGHT PERIOD...WITH LOCALLY HIGHER AMOUNTS. ISOLD THUNDER CANNOT BE RULED OUT ACROSS THE ENTIRE AREA WITH SOUNDINGS SHOWING SUFFICIENT ELEVATED INSTABILITY AHEAD OF THE FRONT. WITH OVERCAST SKIES AND PERIODS OF PRECIP...WILL SHOW FAIRLY HOMOGENEOUS LOWS RANGING FROM 69F IN THE NORTH TO 73F IN THE FAR SOUTH. -VINCENT && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... AS OF 230 PM TUESDAY... THROUGH WEDNESDAY: A FAIRLY POTENT YET RELATIVELY BRIEF CLASSICAL COLD AIR DAMMING EVENT STILL APPEARS IMMINENT. THE BACKDOOR FRONT SHOULD HEAD STEADILY SOUTHWARD THROUGH CENTRAL NC THROUGH THE MORNING... PROPELLED BY A CHILLY SURFACE HIGH THAT IS ROUGHLY 1029 MB AT ITS CENTER AND IS SUPPORTED BY CONFLUENT FLOW ALOFT. HIGH TEMPERATURES...EXPECTED TO RANGE FROM NEAR 70 NORTH TO NEAR 80 FAR SOUTH...ARE LIKELY TO BE REACHED EARLY IN THE DAY OVER MOST OF THE AREA...WITH READINGS NEARLY STEADY THROUGH THE AFTERNOON ESPECIALLY ACROSS THE NORTHERN CWA. SUPPORT FOR ONGOING PRECIP OVER CENTRAL NC LOOKS TO DIMINISH DURING THE DAY. AS THE UPPER JET SLOWLY DEPARTS... THE LIFT CONTRIBUTION BY UPPER DIVERGENCE IN ITS RIGHT ENTRANCE REGION WILL WANE...AND THE MODELS INDICATE VERY WEAK ISENTROPIC UPGLIDE AS THE 850-925 MB WINDS REMAIN LIGHT. SHORTWAVE ENERGY IS QUITE DIFFICULT TO TRACK IN THIS SORT OF PATTERN BUT THE NAM/GFS INDICATE THAT THIS TOO SHOULD SHEAR OUT AND WEAKEN OVER THE MIDATLANTIC REGION. WILL CONTINUE CURRENT TREND OF SLOWLY DECREASING POPS NE TO SW BY AFTERNOON/EVENING...BUT STILL GOING NO LOWER THAN CHANCE POPS. WEDNESDAY NIGHT THROUGH THURSDAY NIGHT: CONFIDENCE IN THE FORECAST DETAILS HERE IS BELOW NORMAL. THE MEAN MID LEVEL TROUGH JUST OFF THE NEW ENGLAND/NOVA SCOTIA COAST CONTINUES A STEADY EASTWARD PROGRESSION...LEADING TO SLOW BUT STEADY MID LEVEL HEIGHT RISES OVER NC. ACCORDINGLY...THE SURFACE HIGH... WHICH SHOULD MAX OUT IN STRENGTH NEAR 1030 MB WEDNESDAY NIGHT... LOSES THIS UPPER SUPPORT AND THUS WEAKENS AS IT MOVES OFF THE COAST BY LATE THURSDAY. BUT AS IS OFTEN THE CASE WITH THESE DAMMING EVENTS...THE COOL STABLE SURFACE-BASED POOL WILL BE DIFFICULT TO DISLODGE IMMEDIATELY...THUS WITH MOISTURE REMAINING HIGH THROUGH THE COLUMN WITH ABUNDANT CLOUD COVER TO LIMIT INSOLATION...EXPECT THE WEDGE REGIME TO HOLD FIRM OVER MOST OF THE PIEDMONT THROUGH THURSDAY NIGHT. WITH THE GFS SHOWING WEAK ISENTROPIC UPGLIDE PERSISTING... HAVE HELD ONTO LOW-END CHANCE POPS...A BIT HIGHER SOUTH AND WEST. HAVE CUT BACK THURSDAY HIGHS TO 71-79 WHICH IS A LEAN TOWARD SREF HIGHS AND FOLLOWS THE TRENDS OF RECENT STATISTICAL GUIDANCE. FRIDAY: THERE SHOULD BE ENOUGH VERTICAL MIXING AND HORIZONTAL COOL POOL DRAINAGE TO FINALLY DISSIPATE THE RESIDUAL WEDGE AIR MASS BY FRIDAY. BUT MOISTURE IS EXPECTED TO REMAIN HIGH WITH THE GFS SHOWING PRECIPITABLE WATER STILL WELL ABOVE 2.2 INCHES AND WITH DEEP MOISTURE NOTED ON THE ECMWF. WILL GO WITH 40-50% CHANCES WITH CONTINUED HIGH CLOUD COVER. WITH STEADILY RISING LOW LEVEL THICKNESSES...TEMPERATURES SHOULD START TO APPROACH NORMALS ONCE AGAIN...81-85 FOR HIGHS. -GIH && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... AS OF 230 PM TUESDAY... UPPER LEVEL HIGH PRESSURE PERSISTS OVER THE SOUTHEAST UNITED STATES INTO SUNDAY NIGHT BEFORE WEAKENING AND EDGING INTO THE ATLANTIC MONDAY. WILL KEEP THUNDERSTORM CHANCES SMALL AND MAINLY CONFINED TO AFTERNOON AND EVENING DURING THE ABOVE PERIOD. MODELS IN GOOD AGREEMENT IN BRINGING AND UPPER LEVEL TROUGH INTO THE MISSISSIPPI VALLEY MONDAY NIGHT OR TUESDAY... AND HAVE INTRODUCED LOW CHANCE POPS FOR TUESDAY. AFTERNOON HIGHS 87 TO 92 FOR THE WEEKEND BEFORE FALLING TO MID 80S MONDAY AND LOWER 80S TUESDAY. MORNING LOWS MOSTLY 65 TO 70. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... AS OF 230 PM TUESDAY... SCATTERED SHOWERS MAINLY NEAR AND EAST OF HIGHWAY ONE...WITH PREFRONTAL SHOWERS IN THE NORTHWEST PIEDMONT HAVE POTENTIAL TO IMPACT ALL TAF SITES THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS WITH SOME SEVERE DOWNBURST WIND POTENTIAL. THE AIR MASS CONTINUES UNSTABLE OVERNIGHT...BUT WITH LITTLE FORCING BELOW 15000 FEET. HOWEVER JET CROSSING TO OUR NORTH OVERNIGHT WILL PRODUCE DECENT DIVERGENCE AT LEAST INTO THE EARLY MORNING HOURS WEDNESDAY. HAVE SHOWN LITTLE CONVECTIVE POTENTIAL AROUND AND AFTER MIDNIGHT.. BUT MAY BE REDUCING CONVECTION SLIGHTLY EARLY IN THE EAST. EXPECT MOSTLY MVFR FOG AFTER MIDNIGHT. BACK DOOR FRONT AND DAMMING AIR MASS ON THE VIRGINIA BORDER NEAR SUNRISE...DROPPING SOUTH DURING THE MORNING HOURS...THOUGH PERHAPS NORTH OF FAYETTEVILLE THROUGH THE TAF PERIOD. AS THE DAMMING AREA EXPANDS...EXPECT A NORTHEAST BREEZE...IFR CEILINGS WITH MVFR RAIN A FEW HOURS AFTER SUNRISE... PERSISTING INTO THE AFTERNOON. DAMMING AIR MASS CONTINUES INTO THURSDAY EVENING...THOUGH THE DAMMING AIR MASS BEGINS TO MODIFY THURSDAY... WITH CEILINGS LIFTING TO MVFR BEFORE NOON AND VFR THURSDAY AFTERNOON. MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY...AND MORE ISOLATED SATURDAY AFTERNOON. SOME FOG OR STRATUS POSSIBLE AROUND AND BEFORE SUNRISE EACH MORNING. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...VINCENT NEAR TERM...VINCENT SHORT TERM...GIH
Hazardous weather outlook, Sep 9, 2:15 PM EDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 215 PM EDT TUE SEP 9 2008 NCZ007>011-021>028-038>043-073>078-083>086-088-089-100115- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 215 PM EDT TUE SEP 9 2008 ...SEVERE THUNDERSTORM WATCH 895 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN RALEIGH. VINCENT
In the hours before
Special weather statement, Sep 9, 2:45 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 245 PM EDT TUE SEP 9 2008 NCZ011-027-028-041-042-043-077-078-084>086-088-089-092045- CUMBERLAND-EDGECOMBE-HALIFAX-HARNETT-HOKE-JOHNSTON-NASH-RICHMOND- SAMPSON-SCOTLAND-WAKE-WAYNE-WILSON- 245 PM EDT TUE SEP 9 2008 ...SCATTERED THUNDERSTORMS WILL BECOME STRONGER AND MORE NUMEROUS THIS AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE EASTERN PIEDMONT...SANDHILLS AS WELL AS THE SOUTHERN AND CENTRAL COASTAL PLAIN WILL INTENSIFY AS THEY MOVE NORTHEAST. AT 245 PM A BROKEN LINE OF THUNDERSTORMS WAS DEVELOPING FROM NEAR ROCKY MOUNT OT JUST EAST OF RALEIGH TO LILLINGTON TO ROCKINGHAM. THE STRONGEST STORMS WILL MOVE ACROSS JOHNSTON...EASTERN WAKE...WILSON AND NASH COUNTIES THROUGH 430 PM. ANOTHER AREA OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE SANDHILLS IN SCOTLAND...HOKE AND CUMBERLAND COUNTIES THROUGH 430 PM. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH SOME OF THESE THUNDERSTORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM. BLAES
Special weather statement, Sep 9, 3:15 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 315 PM EDT TUE SEP 9 2008 NCZ021-022-038-039-092115- DAVIDSON-FORSYTH-GUILFORD-RANDOLPH- 315 PM EDT TUE SEP 9 2008 ...SCATTERED THUNDERSTORMS WILL BECOME STRONGER AND MOVE INTO THE TRIAD AREA FROM THE WEST THIS AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS IREDELL AND DAVIE COUNTY WILL MOVE NORTHEAST AND EXPAND INTO THE TRIAD AREA THROUGH 600 PM. THE STRONGEST STORMS WILL MOVE INTO NORTHERN DAVIDSON AND FORSYTH COUNTIES THROUGH 530 PM. GUSTY WINDS OF 35 TO 45 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH SOME OF THESE THUNDERSTORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM. BLAES
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:34 PM EDT | Areal Flood Advisory | RAH | Richmond | 86 min |
| Sep 9, 4:58 PM EDT | Areal Flood Advisory | RAH | Wayne | 3 hr |
| Sep 9, 5:19 PM EDT | Flash Flood Warning | RAH | Wayne | 116 min |
| Sep 9, 6:19 PM EDT | Areal Flood Advisory | RAH | Johnston, Wake | 59 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.